Medicine Central™ is a quick-consult mobile and web resource that includes diagnosis, treatment, medications, and follow-up information on over 700 diseases and disorders, providing fast answers—anytime, anywhere. Explore these free sample topics:
-- The first section of this topic is shown below --
- Eosinophilia-myalgia syndrome (EMS) is a rare syndrome presenting acutely with severe myalgia and elevated eosinophil count, with the subsequent development of chronic musculoskeletal and neurologic symptoms.
- It was initially linked to epidemic exposure to contaminants in preparations of the amino acid supplement L-tryptophan (1), but there are also pre- and postepidemic cases with no known link to supplement use (2). Most of these cases were diagnosed between 1989 and 1991, but several sporadic cases have since been described (3), some with associations to other supplements, particularly 5-hydroxytryptophan (5-HTP), a serotonin precursor used worldwide in the treatment of depression, insomnia, and a variety of other psychiatric disorders.
- In the initial epidemic cohort
- Age range: 17 to 81 years; mean, 49 years. Most patients were 35 to 60 years.
- 97% were Caucasian.
- 84% were females.
The 1989 to 1991 epidemic resulted in 1,543 U.S. cases reported to the CDC. The rate of new cases since the November 1989 recall of L-tryptophan supplements is extremely low. New cases have potentially been linked to other nutritional supplements, including 5-HTP, l-lysine, and niacin. However, some patients who meet the criteria for EMS have no history of any supplement use.
EMS is rare. Among reported cases, complete remission is unusual: 90% continue to report chronic symptoms even 4 years after diagnosis.
Etiology and Pathophysiology
- The precise disease mechanisms in EMS are unknown (4). Elevated levels of cytokines (interleukin [IL]-2, interferon [IFN]-γ) may play a role. Findings in biopsy specimens of muscle and skin include:
- Inflammatory (leukocytic) infiltrates
- Capillary endothelial hyperplasia
- Fibrosis of fascia and skin
- The precise cause of EMS remains controversial. One hypothesis is that a contaminant in L-tryptophan and other supplements initiates the inflammatory process; one of the best characterized example of these is 1,1-ethylidenebis (L-tryptophan), known as EBT. Alternatively, it has been suggested that high doses of L-tryptophan itself (and possibly other supplements, particularly 5-HTP) may generate toxic metabolites that are sufficient to induce the syndrome (5).
Genes in the major histocompatibility complex (MHC) have been implicated in the development of the disease, with some HLA subtypes conferring protection and others increasing susceptibility. However, testing for these subtypes is of limited clinical usefulness.
Avoidance of dietary supplements of unknown purity is the only known means of prevention. High doses may further increase risk. Particular care should be taken with supplements for which there is documentation of contamination similar to that described in the original epidemic—including amino acid supplements and melatonin.
Commonly Associated Conditions
Toxic oil syndrome (TOS), which is thought to be caused by ingestion of contaminated rapeseed oil, shares many of the clinical and pathologic features of EMS. The dermatologic findings in EMS are indistinguishable from those found in a more common entity, eosinophilic fasciitis (EF; also called Shulman syndrome or diffuse fasciitis with eosinophilia). However, EF generally lacks significant myalgia and visceral involvement is minimal. Finally, there are distinct similarities between EMS and systemic sclerosis (SSc), although EMS is not associated with Raynaud phenomenon or SSc-specific autoantibodies.